Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 5, NWS Boston/Norton, MA

June 30, 2003Hampden County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 30, 2003, 3:39 PM EDT for Hampden County, Worcester County, Massachusetts. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 3:39 PM EDT (19:39 UTC)
Expired
Jun 30, 2003, 4:30 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Hampden County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 301939
SVRBOX
MAC013-027-302030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
339 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  SOUTHEASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 430 PM.

* AT 338 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRIMFIELD...OR ABOUT 17 MILES EAST OF
  SPRINGFIELD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLAND AROUND 345 PM
  STURBRIDGE AROUND 355 PM
  SOUTHBRIDGE AROUND 400 PM
  CHARLTON AROUND 405 PM
  DUDLEY AROUND 410 PM
  OXFORD AND WEBSTER AROUND 420 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

LAT...LON 4225 7166 4200 7166 4201 7188 4202 7233
          4219 7234

BELK/EVT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:22 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 30, 3:22 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
322 PM EDT MON JUN 30 2003

...ISOLATED SVR EXPECTED 4PM-7PM BOS-IJD SEWD...

UNSTABLE AIRMASS...STGER WIND FIELD PER SPC AND 12Z ETA/GFS SPILLING
POCKETS >.10 QPF THIS AFTN SUGGEST STG TSTMS DEVELOPING. 18Z RUC
CONTS FAVORABLE. 18Z OFFICE ETA10 HAS .60 IN 2 HRS EITHER SIDE 00Z NR
PYM. INTEREST IS PIQUED. SKYWARN CONT ALERT FOR DAMAGING WIND. WE GET
A VIL OF 55 LOOK FOR GOLF BALL HAIL. MOST FAVORABLE AREA CONTS IN THE
UNSTORMED REGIONS OF SE MA AND N RI. SHUD GET GOING SOON BUT NO
PROMISE BUT SEEMS MOST FAVORABLE ATTM.

OUR THINKING IS VIL OF THE DAY WILL BE A 44... EL LOOKS 41...TROP
ARD 40 THS WE MAY B A BIT TOO HIGH ON EL/TROP.

NO FURTHER SHORT TERM..CLOSE TO MOS AFTR 02Z TONIGHT THRU 00Z/WED.
USED LOCAL ETA10 SKYCOVER.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

SHORT TERM NOW THRU 00Z/WED: DRAG
Hazardous weather outlook, Jun 30, 5:30 AM EDT, 10 hours 9 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-010915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
530 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

MORNING SHOWERS AND THUNDERSTORMS ACROSS NORTHWEST MASSACHUSETTS AND
SOUTHWEST NEW HAMPSHIRE ARE EXPECTED TO WIND DOWN BY MID MORNING.  A
COLD FRONT WILL MOVE INTO SOUTHERN NEW ENGLAND THIS AFTERNOON. THIS
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN NEW ENGLAND FROM MID AFTERNOON THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
THE COLD FRONT WILL EXIT SOUTHEAST OF THE AREA TONIGHT.  BEHIND IT
HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY AND WEDNESDAY.  THE
REGION WILL EXPERIENCE MOSTLY CLEAR SKIES AND WARM TEMPERATURES
THESE 2 DAYS.  THE NEXT CHANCE FOR SHOWERS WILL COME THURSDAY
AFTERNOON AHEAD OF AN APPROACHING COOL FRONT FROM THE NORTH.  AN
UNSETTLED WEATHER PATTERN WILL REMAIN FRIDAY AND SATURDAY WHEN
POSSIBLE SHOWERS MAY DEVELOP IN THE AFTERNOON. BENIGN WEATHER IS
EXPECTED FOR SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ALTHOUGH NO SEVERE WEATHER IS ANTICIPATED TODAY OR TONIGHT...AMATEUR
RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR THE
SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER
SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

BUTTRICK

In the hours before

Special weather statement, Jun 30, 11:59 AM EDT, 3 hours 40 minutes before
CTZ004-MAZ005>007-012>021-RIZ001>007-302145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1159 AM EDT MON JUN 30 2003

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON PORTIONS OF SOUTHERN
NEW ENGLAND...

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON IN THE
WARM AND HUMID AIRMASS OVER SOUTHERN NEW ENGLAND.

ISOLATED THUNDERSTORMS WILL PROBABLY BE ACCOMPANIED BY DANGEROUS
LIGHTNING...BRIEF POOR DRAINAGE FLOODING RAIN...AND WIND GUSTS TO
AT LEAST 45 MPH.

THE PRIME THREAT REGION FOR A STRONG THUNDERSTORM IS FROM THE BOSTON
AREA TO NEAR WORCESTER AND WILLIMANTIC SOUTHEASTWARD...INTO NORTHERN
AND CENTRAL RHODE ISLAND AS WELL AS MUCH OF SOUTHEAST MASSACHUSETTS
BETWEEN 230 PM AND 6 PM.

STRONG STORMS MAY INITIALLY DEVELOP IN THE CONNECTICUT RIVER VALLEY
NEAR HARTFORD SPRINGFIELD...BETWEEN 1 PM AND 3 PM...BUT BECOME
MORE INTENSE AS THEY MOVE INTO EASTERN MASSACHUSETTS...NORTHEAST
CONNECTICUT AND RHODE ISLAND.

MARINERS SHOULD BE ALERT FOR A POSSIBLE WESTERLY WIND GUST TO 40
KNOTS...ESPECIALLY THE SOUTHEASTERN NEW ENGLAND COAST DURING MID OR
LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

DRAG
Special weather statement, Jun 30, 1:41 PM EDT, 1 hour 58 minutes before
MAZ004-011-012-301830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
141 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL MASSACHUSETTS...

A STRONG THUNDERSTORM IS EXPECTED TO CONTINUE TO TRACK THROUGH
EASTERN HAMPDEN COUNTY...INTO CENTRAL WORCESTER COUNTY THROUGH 230
PM. THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OF UP
TO AN INCH IN AN HOUR...AS WELL AS WIND GUSTS TO 45 MPH...AND SMALL
HAIL. THE STORM IS EXPECTED TO REACH THE WARREN AND SPENCER AREAS
AROUND 230 PM.

NMB
Special weather statement, Jun 30, 2:22 PM EDT, 1 hour 17 minutes before
MAZ004-005-012-026-301915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
222 PM EDT MON JUN 30 2003

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL MASSACHUSETTS...

A STRONG THUNDERSTORM IN THE HOLDEN AREA WILL CONTINUE THROUGH
CENTRAL WORCESTER COUNTY INTO WESTERN MIDDLESEX COUNTY THROUGH
315 PM.  THIS STORM WILL REACH CLINTON BY 240 PM...HARVARD BY 245
PM...THEN TO THE LITTLETON AREA BY 250 PM.

THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...
LOCALLY HEAVY RAINFALL AND SMALL HAIL.

NMB/EVT
Special weather statement, Jun 30, 2:47 PM EDT, 52 minutes before
RIZ006>008-301930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
247 PM EDT MON JUN 30 2003

...A STRONG THUNDERSTORM WILL MOVE ALONG THE SOUTHERN COAST OF
RHODE ISLAND AND NEAR BLOCK ISLAND...

A STRONG THUNDERSTORM NEAR PLUM ISLAND OFF THE EASTERN END OF LONG
ISLAND HAS HAD A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STRONG STORM WILL MOVE ACROSS BLOCK ISLAND SOUND AND NEAR BLOCK
ISLAND...AS WELL AS NEAR THE SOUTH COAST OF RHODE ISLAND FROM NEAR
WESTERLY TO CHARLESTOWN TO NARRAGANSETT THROUGH 33O PM.

PLEASE RELAY ANY REPORTS OF LARGE HAIL OR STRONG WINDS TO THE
NATIONAL WEATHER SERVICE IN TAUNTON.

EVT

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:01 PM EDTSpecial Marine WarningBOX21 hr
Jun 30, 2:01 PM EDTSpecial Marine WarningBOX59 min
Jun 30, 2:38 PM EDTSpecial Marine WarningBOX52 min
Jun 30, 2:38 PM EDTSpecial Marine WarningBOX21 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.